Dec 25, 2006
Dear Dr. Daar,
I am not sure if this is the correct forum for my question. It does not seem to fall into one of the categories.
I am a 30 yo male with AIDS. I was hospitalized for two weeks due to histoplasmosis 1 1/2 years ago. My viral load is now undetectable and my CD4 is 365. I am experiencing a worsening in what my HIV specialist has said is eczema. This started out as a couple of itchy scabs in the top of my head four years ago (before I was aware of my HIV status) and it now covers most of my head within my hairline. It itches worse than anything I've ever experienced and the tendency to scratch is almost uncontrollable. When I do manage to keep fom scratching it for long periods of time, it doesn't seem to get completely well, but instead seems like bumps under my scalp clogged from oil, which scratch off easily even when I am shampooing very gently to try and clean my scalp. My Dr. doesn't seem to think it is very serious and I hate to be skeptical of my him, but this is really starting to cause me a lot of grief. Some days I find myself scratching so badly that I'm leaving unsightly bloody open sores all in my hair. I realize you cannot diagnose via the internet, but I am eager to get a second opinion of some sort. From my limited research on the internet, this doesn't seem to be eczema. If I need to go to a dermatologist, I will, but I am also curious if this may be HIV related and out of their treatment range. I thank you in advance for any insight you may have to offer on my confusing and painful problem.
Response from Dr. Daar
Hi Clay, As you state, it is impossible to make a diagnosis over the web. I do know that many things can cause symptoms like yours. Along with the many considerations your doctor has probably already suggested I always consider other treatable entities such as fungal infections and seborrheic dermatitis, to name a few. Bottom line, whenever a patient of mine has a skin condition that is not getting better, or is getting worse I refer them to a dermatolist. Based upon what you describe it sounds like this might be an appropriate next step. Best, Eric
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.